Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 75, NWS State College, PA

June 5, 2002Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 5, 2002, 2:24 AM EDT for Warren County, Pennsylvania. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2002, 2:24 AM EDT (06:24 UTC)
Expired
Jun 5, 2002, 2:45 AM EDT
In force
21 min
Issued by
NWS State College, PA
Area
Whole counties

County Warren County, PA

The radar

The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
1.5
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 050624
SVRCTP
PAC123-050645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
222 AM EDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN PENNSYLVANIA

* UNTIL 245 AM EDT.

* AT 222 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ENTERING EXTREME NORTHWEST WARREN 
  COUNTY...NEAR THE TOWN OF COLUMBUS. THE STORMS WERE MOVING TO THE
  EAST AT 60 MPH...AND WILL AFFECT THE NORTHERN HALF OF THE COUNTY.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RUSSELL AT 235 AM.
  GERMANY AT 240 AM.

THE MAIN THREAT FROM THESE STORMS IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

$$

LAMBERT/RXR

LAT...LON 4203 7919 4203 7944 4203 7949 4187 7970
          4189 7892 4193 7890 4197 7888 4200 7892

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:40 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 4, 10:40 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
1040 PM EDT TUE JUN 4 2002

RADAR CONTINUES TO SHOW SCT CONVECTION DEVELOPING LATE THIS EVENING
IN HUMID UNSTABLE AIRMASS ACROSS THE MID ATLANTIC REGION. CHC POPS
EVERYWHERE SEEMS REASONABLE TONIGHT. ALTHOUGH WATCH IS
EXPIRING...STILL CAN NOT RULE OUT ISOLATED SVR...ESPECIALLY N PA
WHERE MID LVL FLOW THE STRONGEST (BUF AND CLE 00Z SOUNDINGS BOTH
SHOWING 50KT+ 700-500MB).

COLD FRONT PUSHES INTO WARM UNSTABLE AIRMASS OVER CENTRAL PA WED
AFTN...SETTING THE STAGE FOR ANOTHER ROUND OF SVR WX. PARTIAL
SUNSHINE THROUGH EARLY AFTN ACROSS SE PARTS OF THE CWA SHOULD ALLOW
TEMPS TO SOAR TO NEAR 90F OVER THE LOWER SUSQ VALL.

.CTP...NONE.

FITZGERALD

In the hours before

Local storm report, Jun 4, 8:41 PM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
841 PM EDT TUE JUN 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    SHEFFIELD                 PA   1.00 INCH HAIL
06/04/02   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT
0551 PM    LEWIS RUN                 PA   1.00 INCH HAIL
06/04/02   MCKEAN                         REPORTED BY
SPOTTERS

0554 PM    GIFFORD                   PA   .75 INCH HAIL
06/04/02   MCKEAN                         REPORTED BY
SPOTTERS

0735 PM    PARK FOREST VILLAGE       PA   .75 INCH HAIL
06/04/02   CENTRE                         REPORTED BY OFF DUTY NWS
                                          EMPLOYEE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:02 PM EDTSevere Thunderstorm WarningCTPCentre28 min
Jun 5, 4:15 PM EDTSevere Thunderstorm WarningCTPClearfield60 min
Jun 5, 4:38 PM EDTSevere Thunderstorm WarningCTPCentre, Mifflin52 min
Jun 5, 5:05 PM EDTSevere Thunderstorm WarningCTPClinton55 min
Jun 5, 5:11 PM EDTSevere Thunderstorm WarningCTPWarren64 min
Jun 5, 5:22 PM EDTSevere Thunderstorm WarningCTPFranklin53 min
Jun 5, 5:26 PM EDTSevere Thunderstorm WarningCTPUnion49 min
Jun 5, 5:31 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton44 min
Jun 5, 5:31 PM EDTSevere Thunderstorm WarningCTPLycoming59 min
Jun 5, 5:35 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton40 min
Jun 5, 5:39 PM EDTTornado WarningCTPWarren51 min
Jun 5, 5:52 PM EDTSevere Thunderstorm WarningCTPAdams38 min
Jun 5, 6:00 PM EDTSevere Thunderstorm WarningCTPSullivan60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.